ACNE
COMMUNITY
How effective is Oratane?
Avatar_n_tn
by kkkhopts, Apr 24, 2009
Been  using oratane for 6 weeks and my face is getting worse.  My face is normally dry when i wake up, with scabs on the pimples but by midday, my face seems to break out again and seems a lot worse than the day before. Can this be cause by use of makeup? should i be using makeup at all?  My skin has scared since use of the medicine and i am also peeling, is this normal, (this is mainly the reason why i use foundation and concealor as cover)?  are the effects permanent?  
I am getting frustrated and dont really see any improvement, but it is only getting worse by the day.  should i be patient? Im doctor told me that i would be on  a three month course, but i doubt i will have cleared up by then.
Related Discussions
Member Comments (25)
309783_tn?1271961829
by loiloi, Apr 28, 2009
Hi. Oral Isotretinoin (also branded as Accutane/Roaccutane) is the most effective acne treatment available, with 80% of patients experiencing a long-term remission from acne after one course of treatment lasting 16 to 24 weeks.
It is normal to experience a temporary worsening of acne ("Initial breakout") during the first few weeks. This is a common side effect and shows your medicine is working.
Use a bland cleanser and moisturiser (La Roche-Posay is a great brand for sensitized skin, available instores and online). Use Vaseline or Elizabeth Arden 8 hour cream for peeling lips or skin.
Eloise.
309783_tn?1271961829
by loiloi, Apr 28, 2009
The majority of acne scarring is superficial and will fade without intervention. If stubborn scarring remains you can have microdermabrasion 6 months after using Oral Isotretinoin.
Eloise.
1309391_tn?1273519691
by zaeema, May 10, 2010
what happens if you smoke while the treatment's going on???
309783_tn?1271961829
by loiloi, May 12, 2010
Hi Zaeema,
Smoking tobacco will not interfere with the way Accutane works to shrink the sebaceous glands. Smoking also does not affect acne in general, since over-acted sebaceous glands are caused by high levels of androgens (hormones) not diet or general health.
You will have your cholesterol levels monitored whilst on Accutane and smoking tobacco can raise cholesterol levels. So if you have raised cholesterol you should follow a low-cholesterol diet and give up smoking whilst on Accutane.
Accutane patients should not smoke marijuana during treatment, as Accutane can rarely cause mental health problems, which can be worsened by marijuana.
Best Wishes, Eloise.
Avatar_n_tn
by SELFCONCIOUS, Jul 22, 2010
is there anyone that has taken this medication and can say that it has definately improved their skin problem?
Avatar_f_tn
by zam149, Dec 23, 2010
I've been on oratane for the past 5 months. I just completed the course. My skin is now acne free, so yes it worked for me. The side effects are there, it got worse in the first month or so but then it cleared and now I'm fine. , the dryiness of lips, and eyes. But I used eyedrops and bepanthen for my lips. I think its worth it, it just needs patience and perseverance. I had tried everything else so I had nothing to lose. I just hope the acne does not come back, but if it does, I'll do this all over again
Avatar_n_tn
by FLY05, Jan 05, 2011
Hi, I am also currently on oratane for 1.5 weeks. Improvement is very slow, and i have breakouts in the initial 1st month. And now it still pop out at times, but did not grow till very big, i think oratane sort of control it.
I still keeping my fingers crossed. And i really hope my acne problems can be solved.
Avatar_n_tn
by Gemma_Bear, Apr 12, 2011
Hey, I've just started my second month of oratane, I'm on a four month course and I take 60mg a day. My skin got so clear within a week of starting, and then steadily got worse, but being patient, I waited and its started clearing up again. I do have some scars from when I started the treatment, but I'm not worried, there are so many creams I can use if they don't fade. Think about it this way, its X amount of months (how ever many months you were prescribed) until your skin is clear, compared to not starting the oratane and having bad skin indefinitely. Be patient, use a very mild face wash and a really hydrating cream. I use galderma, it works so well. As for make up, you can still wear it, but don't pile it on obviously, I specifically asked my doc about that. Hope this helps :)
Avatar_m_tn
by tabz302, May 08, 2011
Can you ask your doctor to prescribe oratane for you, or does he have to see that for himself? I have tried everything, even contraceptives!